Search Engine Statistics @ TheAutismDoctor.com indicate that many readers come to this venue looking for ‘B12 shot’ information. Since you can read that first round of explanations here, I will use this post to add to our B12 frequently asked questions knowledge base.
Can you have too much?
I had the opportunity to hear Dr. Neubrander‘s opinion about this at the recent MAPS conference. He compared responders with higher-than-expected levels of vitamin B12 to insulin resistance in diabetes mellitus; where pharmacologic dose, rather than physiologic dosages of sugar-lowering hormone may be required for optimal effects. Interestingly, drugs such as Prevacid and Tagamet, which are frequently prescribed for many ASD patients with GERD, can interfere with B12 absorption. Furthermore, when there are problems such as stomach and small intestine disorders, B12 levels may be reduced, reducing cognitive function.
According to the National Institutes of Health Office of Dietary Supplements “no adverse effects have been associated with excess vitamin B12 intake from food and supplements in healthy individuals”. In clinical trials, vitamin B12 supplementation did not cause any serious adverse events when administered in very high doses for 3 to 5 years. When there is kidney failure, liver disease and some blood diseases, B12 levels can be high, but it’s not the other way around.
High cobalt levels (as in methylcobalamin, as in MB-12) have also been reported as possibly leading to neurologic symptoms. Some artificial implants in adults have been implicated. In one study examining metal levels, cobalt was not implicated as a factor in autism, however. Other reports did not show significantly elevated blood or hair levels in ASD. And, recent papers even reported a slight decrease in cobalt in ASD patients. If their is significant concern, blood cobalt levels could be checked in non-responding patients who are receiving plenty of MB-12.
What is the best way to administer MB-12?
Since it is a water soluble vitamin, getting the compound into the body is pretty straight forward. Sublingual, intranasal spray, liquids, gummies and lollipops will all raise the MB-12 levels. However, excretion is very prompt and so repeated doses throughout the day (and night) would be the only similar manner to the subcutaneous route.
There isn’t literature other than anecdotal information that documents similar improvement to the preferred route. Even the advertisements for Dr. David’s Original B-12 Patch claim superiority only to pills.
Aren’t the injections painful?
The subcutaneous injection is the most common, documented, successful method of administration. In our experience at the Child Development Center, expensive anesthetic creams, such as EMLA, are rarely required or even that helpful. “After the child falls asleep, apply to the skin, mark the area and wait 45 minutes?” Many a parent has fallen asleep themselves waiting for that. The idea is to get the liquid into the most likely tissue to let it leak out into the circulation, so a 30º angle with a tiny needle into the upper outer area of the buttocks is great.
If this preparation works, it should be thought of as insulin to a diabetic. For some reason, those parents, and the children, accept that reality (of shots) more freely. So, the parent who complains that “Every time we even enter the room, he wakes up,” or “It’s impossible to give it to her,” is simply in denial. If you want the child to improve, and B12 shots have a fair chance of being part of that improvement, then do what is necessary.
And, as in all things medical, protocols should be followed under the direction of a trusted and trained practitioner.
If this helps, the way we do it is before the bath, at night. I get my daughter undressed and ready for the bath, apply the shot and quickly get her in the nice warm tub. That way she gets the relief with the warm water and I don’t have to risk waking her after she’s gone to sleep.
Would M-B12 work with older kids? My daughter is 9 y old.
Yes, we have seen positive results in speech and communication. The trick is to remain patient and get through some of the ‘stimming’ caused by the mB12.
Will the stimming subside eventually with continue use of B12?
1. Gastrointestinal health optimized
2. Use of safe calming agents maximized.
3. Make sure that other supplements are not contributing to the stimming.
3. Sometimes, as speech improves, stimming is reduced. Sometimes, it may be time to decrease the dose.